Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Flagstaff, AZ

July 25, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 25, 2013, 12:07 PM MST for Coconino County, Arizona. It was in force for 113 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2013, 12:07 PM MST (19:07 UTC)
Expired
Jul 25, 2013, 2:00 PM MST
In force
113 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 12:30 PM MSTFLASH FLOOD2 Nne Flagstaff, AZEAST FLAGSTAFF...FLOODING OF AREA ROADS. SOME ROADS IMPASSABLE INCLUDING ROUTE 66. 15 TO 20 HOMES HAD FLOOD WATERS COMING INSIDE THE HOMES.
Jul 25, 12:30 PM MSTHEAVY RAIN 2.5Flagstaff, AZEAST FLAGTAFF...FLOODING OF AREA ROADS SOME IMPASSABLE...AND SEVERAL REPORTS...15 TO 20 HOMES HAD FLOOD WATERS COMING INSIDE THE HOMES.
Jul 25, 1:15 PM MSTHEAVY RAIN 2.25Flagstaff, AZ2 HR RAIN TOTAL ON FANNING DRIVE BELOW THE PIPELINE TRAIL. TIME ESTIMATED 11 AM TO 1 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WGUS55 KFGZ 251907
FFWFGZ
AZC005-252100-
/O.NEW.KFGZ.FF.W.0008.130725T1907Z-130725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1207 PM MST THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF FLAGSTAFF...

* UNTIL 200 PM MST

* AT 1158 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  FLAGSTAFF MALL AND MUCH OF THE EAST SIDE OF FLAGSTAFF...
  EAST OF THE INTERSTATE 40 INTERCHANGE WITH INTERSTATE 17.

MAJOR FLOODING OF ROADS AND POSSIBLY RESIDENTIAL AREAS IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3521 11165 3524 11158 3520 11156 3517 11163

$$
JJ
2 follow-up statements
729 
WGUS75 KFGZ 251954
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST THU JUL 25 2013

AZC005-252100-
/O.CON.KFGZ.FF.W.0008.000000T0000Z-130725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
1254 PM MST THU JUL 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 1242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL INTENSITY HAS DECREASED ACROSS THE WARNING AREA ACROSS
EAST FLAGSTAFF. REPORTS FROM THE AREA INDICATE STREET FLOODING 
CONTINUES...WITH SOME RESIDENTIAL FLOODING ALSO REPORTED IN THE 
GREENLAW NEIGHBORHOOD IN NORTHEAST FLAGSTAFF.

THE FLOODING SITUATION SHOULD BEGIN TO IMPROVE OVER THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3521 11165 3524 11158 3520 11156 3517 11163

$$

JJ
257 
WGUS75 KFGZ 252102
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST THU JUL 25 2013

AZC005-252110-
/O.EXP.KFGZ.FF.W.0008.000000T0000Z-130725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
202 PM MST THU JUL 25 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCONINO COUNTY...

AT 2 PM...HEAVY RAIN HAD MOVED WELL SOUTH OF THE FLAGSTAFF AREA.
FLASH FLOODING THAT WAS REPORTED EARLIER TODAY HAS MOSTLY RECEDED.
SOME LOCALIZED AREAS WILL CONTINUE TO SEE STORM RUNOFF THROUGH MID
AFTERNOON...BUT THE THREAT OF ADDITIONAL FLOODING HAS ENDED.

LAT...LON 3521 11165 3524 11158 3520 11156 3517 11163

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:22 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 9:22 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
922 AM MST THU JUL 25 2013

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED
FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF
DAYS.

&&

.DISCUSSION...A SLIGHTLY MORE PRONOUNCED AREA OF HIGH PRESSURE IS
CENTERED OVER SOUTHERN NV/NORTHWEST AZ THIS MORNING AND HAS RESULTED
IN A MORE NORTHERLY FLOW ACROSS THE FORECAST AREA. SHOWERS AND
STORMS MOVED SOUTHWEST ACROSS THE AREA OVERNIGHT AND HELPED
REPLENISH ATMOSPHERIC MOISTURE PROFILES. STILL PLENTY OF INSTABILITY
TO FUEL SCATTERED SHOWERS AND STORMS TODAY...INITIALLY FORMING OVER
THE HIGH TERRAIN AND LIKELY DRIFTING SOUTHWARD TO AREAS SOUTH OF THE
RIM THIS AFTERNOON AND EVENING. AREAS FROM PAYSON TO WINDOW ROCK
EASTWARD MAY SEE A LATER START DUE TO THICKER MORNING CLOUD COVER.
THOUGH STILL EXPECTING LOCALLY HEAVY RAIN TO BE THE MAIN
CONCERN...SLIGHTLY BETTER STEERING FLOW OF 8-10KTS WILL HELP TO KEEP
THINGS MOVING. ISOLATED FLOODING STILL REMAINS
POSSIBLE...ESPECIALLY IN AREAS OF RECENTLY SATURATED SOILS AND FIRE
SCARS.

THE HIGH SLIDES OVER AZ FRIDAY WITH LITTLE CHANGE IN THE MOISTURE OR
STABILITY PROFILES LEADING TO ANOTHER ROUND OF SCATTERED STORM
ACTIVITY.

BY SATURDAY...HIGH PRESSURE CONSOLIDATES AND IS CENTERED OVER THE
AZ/NM BORDER REGION AND WILL ALLOW A MOIST SOUTHERLY FLOW TO DEVELOP
ACROSS AZ...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT THUNDERSTORMS TO DEVELOP
FROM KGCN-KFLG-JUST SOUTH OF KSJN PRIOR TO 19Z. STORMS SHOULD MOVE
SW EVENTUALLY IMPACTING KSEZ AND KPRC. EXPECT LESSER STORM CHANCES
AT KINW AND KPGA CLOSER TO 23-00Z. MVFR/IFR VISIBILITY WILL BE
POSSIBLE IN HEAVY RAIN WITH ANY STORM. STORM COVERAGE IS EXPECTED TO
DIMINISH AFTER 03-04Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE
OVER NORTHERN ARIZONA. MOST SHOWERS AND THUNDERSTORMS WILL BE IN
THE AFTERNOON AND EARLY EVENING HOURS. HEAVY RAIN AND LIGHTNING WILL
BE THE MAIN THREATS TO OPERATIONS...ESPECIALLY ALONG AND SOUTH OF
THE MOGOLLON RIM. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
AN INCH OF RAIN IN UNDER ONE HOUR.

SATURDAY THROUGH MONDAY...DAILY SHOWERS AND THUNDERSTORMS WILL
CONTINUE.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/DB
AVIATION.......AT
FIRE WEATHER...AT

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 25, 4:00 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST THU JUL 25 2013

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SOME STORMS MAY PRODUCE HEAVY RAINFALL WITH A
POSSIBILITY OF LOCALIZED FLASH FLOODING. DUE TO RECENT HEAVY AND
PERSISTENT RAINS...PORTIONS OF THE WESTERN MOGOLLON RIM...AS WELL AS
RECENTLY BURNED AREAS...ARE THE MOST SUSCEPTIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY. THE THREAT FOR FLOODING WILL CONTINUE...DUE
TO FREQUENT AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 25, 11:26 AM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1126 AM MST THU JUL 25 2013

AZZ015-251900-
COCONINO AZ-
1126 AM MST THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL NOON MST

AT 1121 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AND JUST WEST OF FLAGSTAFF MALL.  THIS
STORM WAS NEARLY STATIONARY. OTHER STRONG STORMS WERE LOCATED
FROM FORT VALLEY SOUTH TO INTERSTATE 40 NEAR MILE POST 191.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   EAST SIDE OF FLAGSTAFF...
   FORT VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3514 11178 3534 11179 3530 11156 3515 11156
TIME...MOT...LOC 1824Z 090DEG 0KT 3523 11161

JJ
Local storm report, Jul 25, 11:34 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1134 AM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             E FLAGSTAFF             35.19N 111.62W
07/25/2013  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            ACCOMPANIED BY 1.25 INCHES OF RAIN SO FAR...

&&

EVENT NUMBER FGZ1300048

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:32 PM MSTSpecial Weather StatementFGZ28 min
Jul 24, 9:32 PM MSTAreal Flood AdvisoryFGZYavapai4 hr
Jul 25, 12:52 AM MSTAreal Flood AdvisoryFGZCoconino113 min
Jul 25, 3:44 AM MSTAreal Flood AdvisoryFGZGila2 hr
Jul 25, 11:26 AM MSTSpecial Weather StatementFGZ34 min
Jul 25, 11:29 AM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 25, 11:43 AM MSTAreal Flood AdvisoryFGZCoconino92 min
Jul 25, 12:38 PM MSTSpecial Weather StatementFGZ22 min
Jul 25, 1:17 PM MSTSpecial Weather StatementFGZ28 min
Jul 25, 1:22 PM MSTAreal Flood AdvisoryFGZCoconino83 min
Jul 25, 1:49 PM MSTAreal Flood AdvisoryFGZYavapai86 min
Jul 25, 2:08 PM MSTSpecial Weather StatementFGZApache37 min
Jul 25, 2:18 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai27 min
Jul 25, 2:49 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai116 min
Jul 25, 3:03 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Jul 25, 3:32 PM MSTSpecial Weather StatementFGZYavapai43 min
Jul 25, 3:46 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jul 25, 4:01 PM MSTAreal Flood AdvisoryFGZYavapai89 min
Jul 25, 4:10 PM MSTSpecial Weather StatementFGZ35 min
Jul 25, 4:24 PM MSTAreal Flood AdvisoryFGZNavajo81 min
Jul 25, 4:43 PM MSTAreal Flood AdvisoryFGZYavapai92 min
Jul 25, 4:44 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 25, 4:53 PM MSTSevere Thunderstorm WarningFGZNavajo37 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.